Washington, 2006

Wildfire in Washington, July 5, 2006

July 5, 2006 · NWS OTX · 1 event in 1 county or zone

The Red Rock Fire, centered 3 miles south of Royal City, was a lightning caused fire that burned 600 acres. The fire burned on July 5th, with the begin and end times of the fire estimated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Red Rock Fire, centered 3 miles south of Royal City, was a lightning caused fire that burned 600 acres. The fire burned on July 5th, with the begin and end times of the fire estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 5, 1:32 PM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 5, 1:32 PM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
232 PM PDT WED JUL 5 2006

.SYNOPSIS...MOIST AND UNSTABLE AIR MASS OVER THE REGION WILL
MAINTAIN A THREAT OF THUNDERSTORMS TONIGHT...BEFORE DRIER AND MORE
STABLE AIR SPREADS WEST TO EAST ON THURSDAY. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT...AND
ACROSS THE EASTERN THIRD OF THE AREA ON THURSDAY.

&&

.DISCUSSION...ACTIVE SWLY FLOW PATTERN TONIGHT THROUGH THURSDAY
BEFORE MID- TO UPPER- LEVEL FLOW VEERS MORE WESTERLY AND USHERS IN
A DRIER AND MORE STABLE AIR MASS ON FRIDAY.

TONIGHT THROUGH FRIDAY...DEEP CONVECTION NOT AS ROBUST ALONG AND
IMMEDIATELY EAST OF THE CASCADES AS PREVIOUSLY EXPECTED...BUT STILL
EXPECTING A FEW STRONG/PULSE- SEVERE STORMS TO DEVELOP THERE AS AIR
MASS CONTINUES TO DE-STABILIZE AHEAD OF A WEAK MID-LEVEL WAVE...
EVIDENT IN WATER VAPOR IMAGERY OVER WC OREGON...THAT WILL CROSS THE
AREA EARLY TONIGHT. SURFACE BASED CAPE BETWEEN 2500-3500 J/KG BASED
ON SPC MESO ANALYSIS PAGE ALONG THE EAST SLOPES OF THE CASCADES.
ELSEWHERE...CONVECTION BECOMING INCREASINGLY ORGANIZED IN AN EAST-
WEST FASHION ALONG THE I-90 CORRIDOR IN THE IDAHO PANHANDLE. WILL
CONTINUE TO MONITOR THIS REGION FOR POSSIBLE SEVERE...WHICH IS
BEING ENHANCED BY UPPER LEVEL DIVERGENCE ALONG PERIPHERY OF WELL
DEFINED CIRCULATION OVER CENTRAL IDAHO. BY THURSDAY...THE
PARENT UPPER TROUGH LIFTS NORTHEAST ACROSS THE AREA IN A
NEGATIVELY TILTED FASHION WITH FOCUS FOR CONVECTION SHIFTING WELL
EAST OF TODAY/S ACTIVITY. BEST SEVERE THREAT LOOKS TO BE ACROSS THE
EASTERN THIRD OF CWA. DRIER AND MORE STABLE AIR MASS SPREAD WEST TO
EAST ON FRIDAY AS AREA COMES UNDER THE INFLUENCE OF A DEEPER PUSH
OF MARINE AIR IN WAKE OF THE UPPER TROUGH PASSAGE. KJ/JFOX

FRIDAY NIGHT THROUGH WEDNESDAY...LONGWAVE PATTERN SHOWS A CHANGE
IN THIS FORECAST PERIOD IN RELATION TO TODAY AS BOTH THE LONGWAVE
TROF OUT IN THE PACIFIC AND THE INLAND RIDGE SHOW SOME DE-
AMPLIFICATION. THE RESULT IS MORE OF A WEST TO EAST ZONAL FLOW
PATTERN OVER EASTERN WASHINGTON AND NORTHERN IDAHO DURING THIS
FORECAST PERIOD. EARLIER EXTREMELY EFFICIENT MOISTURE CONNECTION TO
THE SOUTH IS NOW DISPLACED WELL TO THE EAST AND AWAY FROM OUR REGION
DURING THIS PERIOD PER QUICK GLANCE OF CONUS 700MB THETA-E FIELDS
FROM LATEST GFS. THE ZONAL FLOW IS DEPICTED TO REMAIN VOID OF
SHORTWAVES STRONG ENOUGH TO TRIGGER ANY CONVECTION UNTIL ABOUT SUNDAY
ON...THEREFORE A DRY FORECAST REMAINS UNTIL SLIGHT CHANCE
THUNDERSTORM WORDING GETS REINTRODUCED FROM SUNDAY ON AND EVEN THEN
IT REMAINS FAIRLY WELL CONFINED TO THE NORTHEAST MOUNTAINS OF
WASHINGTON AND MOUNTAINS OF THE NORTHERN IDAHO PANHANDLE GIVEN THE
TENDENCY OF WESTERLY FLOW RESULTING FROM THE ZONAL PATTERN SHADOWING
OUT THE LOWLANDS EAST OF THE CASCADE CREST. FORECAST TEMPERATURES
STAY CLOSE TO THE WARM SIDE OF AVERAGE FOR THIS TIME OF YEAR THROUGH
THIS PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PERSIST ACROSS ALL OF
EASTERN WA AND NORTH IDAHO THROUGH 18Z FRIDAY. THE MAIN AVIATION
CONCERNS WILL REVOLVE AROUND THUNDERSTORM CHANCES OVER THE AREA.
THROUGH THE AFTERNOON AND EVENING...LOOKS LIKE THESE STORMS COULD
FIRE ANYWHERE AND SHOULD DRIFT NORTH TO NORTHEAST. GIVEN AMOUNT OF
POTENTIAL INSTABILITY...STORMS WHICH FORM COULD PRODUCE LARGE HAIL
AND GUSTY WINDS. THE ACTIVITY WILL TAPER OFF AFTER 06Z. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  85  55  83  56  89 /  50  20  20   0   0   0
COEUR DALENE  61  85  53  84  52  90 /  50  40  30   0   0   0
PULLMAN        59  81  50  81  52  88 /  50  30  20   0   0   0
LEWISTON       65  89  60  91  61  97 /  30  30  20   0   0   0
COLVILLE       58  88  52  85  48  91 /  50  30  30   0   0   0
SANDPOINT      59  82  54  81  52  87 /  50  40  30   0   0   0
KELLOGG        59  84  53  83  55  89 /  60  40  30   0   0   0
MOSES LAKE     63  89  57  87  56  93 /  30  10   0   0   0   0
WENATCHEE      64  87  59  86  61  92 /  20   0   0   0   0   0
OMAK           63  90  56  88  56  94 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 5, 8:54 AM PST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
954 AM PDT WED JUL 5 2006

IDZ001>004-026-027-WAZ031>038-041>044-061700-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
954 AM PDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE INTO EASTERN
WASHINGTON AND NORTH IDAHO TODAY. THIS AIRMASS...COMBINED WITH
WEAK UPPER LEVEL DISTURBANCES...MOVING IN FROM THE SOUTH...WILL
RESULT IN SCATTERED THUNDERSTORM ACTIVITY BY LATER THIS AFTERNOON
AND THIS EVENING. A FEW OF THESE THUNDERSTORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE STRONG THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING OVER MUCH OF EASTERN WASHINGTON AND NORTH IDAHO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, S Grant & Sw Adams

When
July 5, 3:00 PM PST to 11:00 PM PST
Where
S Grant & Sw Adams forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524590.